Case Studies: April 2022

,
Pharmacy Times, April 2022, Volume 88, Issue 4

How would you handle these patients' questions?

Case 1: A medical resident working in a hospital asks a clinical pharmacist about the use of empagliflozin in a patient with heart failure with preserved ejection fraction (HFpEF). Patient KE is a 58-year-old Black man with generalized anxiety disorder, HFpEF (EF 50%, NT-proBNP 400 pg/
mL), hypertension (BP 124/76 mmHg), and type 2 diabetes (HbA1c 7.8%). His HFpEF is treated with losartanandmetoprolol,and he takes escitalopram hydrochlorothiazide (HCTZ), and metformin. The medical resident wants to know whether the addition of empagliflozin could be beneficial ,given the results of the new EMPEROR-Preserved trial (NCT03057951).

Q: How should the pharmacist respond?

A: In the EMPEROR-Preserved study, the primary composite outcome of cardiovascular death or hospitalizations related to heart failure (HF) was reduced by 21% in patients receiving empagliflozin 10 mg daily compared with the placebo (NNT=31). This reduction was driven by a 29% reduction in HF- related hospitalizations. Use of empagliflozin did not reduce cardiovascular mortality or overall hospitalizations, nor did it improve HF-related quality of life, so it is important to clarify KE’s goals of therapy. Black patients were highly underrepresented in this study, so it is hard to draw firm conclusions about whether he specifically would benefit. However, because KE also has uncontrolled type 2 diabetes, use of a sodium-glucose cotransporter-2 inhibitor can provide glycemic benefits. If he begins taking empagliflozin, monitor his blood pressure closely. A dose reduction of HCTZ may be necessary because the combination could further reduce KE’s blood pressure.

Reference

Anker SD, Butler J, Filippatos G, et al. Empagliflozin in heart failure with a preserved ejection fraction. N Engl J Med. 2021;385(16):1451-1461. doi:10.1056/NEJMoa2107038

Case 2: PL, a 36-year-old woman, began taking lamotrigine 6 months ago to manage her focal seizures. After several successful dose titrations, she has been seizure-free for the past 5 months on 100 mg daily of lamotrigine taken orally. At PL’s latest clinic visit, she said she experiences dizziness throughout the day and wants to know what she can do to minimize this adverse effect.

Q: How should the pharmacist respond?

A: Dizziness is an expected adverse effect (AE) of all antiepileptic drugs and is often dose-related. Because PL has been seizure-free, it is best to keep her on lamotrigine at the current dose, if possible. One way to mitigate the AE is to spread out the daily dosage over smaller but more frequent doses. For example, PL can try taking 50 mg orally twice daily to see whether that improves her symptoms. Other strategies include dosing the medication closer to bedtime or using an extended-release preparation because lamotrigine peaks 1 to 5 hours post dose. If PL’s symptoms do not improve, she should contact her neurologist or primary care provider for further evaluation.

Reference

Schachter SC. Managing side effects. Epilepsy Foundation. November 30, 2003. Accessed March 8, 2022. https://www.epilepsy.com/learn/professionals/diagnosis-treatment/treatment/9-steps-treatment/ managing-side-effects

Ryan Moriarty is a PharmD candidate at the University of Connecticut School of Pharmacy in Storrs.

Stefanie C. Nigro, PharmD, BCACP, CDCES, is an associate clinical professor in the Department of Pharmacy Practice at the University of Connecticut School of Pharmacy.